Texas, 2014

Wildfire in Texas, January 8, 2014

January 8, 2014 · NWS AMA · 1 event in 1 county or zone

A large wildfire began in Wheeler County on January 8, 2014 about five miles east southeast of Kellerville, Texas or fourteen miles southwest of Wheeler, Texas off of Farm to Market Road 2473 around 1255 CST. The wildfire consumed approximately eight hundred acres and threatened four homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire began in Wheeler County on January 8, 2014 about five miles east southeast of Kellerville, Texas or fourteen miles southwest of Wheeler, Texas off of Farm to Market Road 2473 around 1255 CST. The wildfire consumed approximately eight hundred acres and threatened four homes. No structures were damaged or lost, and there were no reports of injuries or fatalities. The wildfire was brought under control around 1600 CST and a total of four fire departments responded to the wildfire.There was no information on the cause of the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 8, 11:46 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 8, 11:46 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1146 AM CST WED JAN 8 2014

.AVIATION...DISCUSSION FOR 18Z TAFS

A LOW TO MODERATE CONFIDENCE TAF PERIOD IS ON TAP. VFR CONDITIONS
SHOULD CONTINUE TO PREVAIL THROUGH THE AFTERNOON AT KAMA AND KDHT
WITH MVFR /BORDERLINE IFR/ CIGS NOTED AT KGUY. THE LOW CLOUD DECK
RESPONSIBLE FOR THE CIGS AT KGUY SHOULD BE ABLE TO AT LEAST
TEMPORARILY MIX OUT LATER THIS AFTERNOON BUT WILL PROBABLY SET BACK
IN OVERNIGHT. WINDS SHOULD BEGIN TO LIGHTEN UP A BIT THIS AFTERNOON
AT ALL SITES.

LIGHT NE WINDS COMBINED WITH AFTERNOON DEWPTS IN THE 20S SHOULD CAUSE
VSBY RESTRICTIONS AT ALL TERMINALS OVERNIGHT THOUGH THERE IS SOME
UNCERTAINTY WITH TIMING OF RESTRICTIONS AND HOW LOW VSBYS GO. HAVE
HEDGED SLIGHTLY MORE OPTIMISTIC THAN PREVIOUS TAFS WITH A LATER ONSET
OF IFR VSBYS/CIGS...BUT DO STILL HAVE CONDITIONS DETERIORATING TO IFR
AT ALL SITES OVERNIGHT.

ANY FLYING RESTRICTIONS SHOULD LIFT BY LATE THU MORNING AS STRONGER
SSW WINDS TAKE HOLD.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 404 AM CST WED JAN 8 2014/

DISCUSSION...
BIGGEST FORECAST CHALLENGES THIS PACKAGE WILL BE TIMING OF
PRECIPITATION THURSDAY NIGHT AND EARLY FRIDAY AND ALSO PRECIPITATION
TYPE. COLD FRONT CURRENTLY MOVING INTO THE FORECAST AREA EARLY THIS
MORNING WILL CONTINUE MOVING OUT OF THE PANHANDLES BY THIS AFTERNOON
OR LATER TODAY. LIGHT WINDS TONIGHT...MOSTLY OUT OF THE
NORTHEAST...MAY ALLOW FOR LOW CLOUDS AND SOME FOG TO DEVELOP MAINLY
OFF THE CAPROCK BUT COULD ALSO SPREAD INTO THE CENTRAL PANHANDLES.
ANY FOG...IF IT DEVELOPS...SHOULD QUICKLY LIFT THURSDAY MORNING BY
MID TO LATE MORNING. SHORT RANGE MODELS SEEM TO SUGGEST SOME FOG
DEVELOPING THIS EVENING AND OVERNIGHT TONIGHT. COLD SURFACE RIDGE TO
QUICKLY EXIT THE PANHANDLES THURSDAY WITH SOUTHERLY SURFACE FLOW
RETURNING. LOW LEVEL MOISTURE ADVECTION INTO THE FORECAST AREA BY
THURSDAY AFTERNOON INTO THURSDAY NIGHT AS A NORTHERN STREAM UPPER
TROUGH DROPS SOUTHEAST ACROSS THE GREAT BASIN REGION AND CENTRAL
ROCKIES THURSDAY NIGHT. THE WESTERN PERIPHERY OF THE COLD FRONT
MOVING THROUGH THE PANHANDLES TODAY WILL LIFT BACK TO THE EAST AND
NORTH THURSDAY NIGHT ALLOWING FOR PRECIP TO APREAD NORTH AND EAST
INTO THE FORECAST AREA. MOST OF THE PANHANDLES WILL REMAIN IN THE
WARM SECTOR SO MOST OF THE PRECIP SHOULD REMAIN AS LIQUID...RAIN.
HOWEVER...THICKNESS VALUES SUPPORT THE POSSIBILITY OF A EITHER A RAIN
AND SNOW MIX OR LIGHT FREEZING RAIN ACROSS THE OKLAHOMA AND NORTHERN
TEXAS PANHANDLES MAINLY LATE THURSDAY NIGHT AND EARLY FRIDAY BEFORE
DRIER AIR WORKS IN FROM THE NORTHWEST. 850 MB REMAIN ABOVE 4 TO 5
DEGREES CELSIUS INTO FRIDAY MORNING...SO DO NOT FEEL A CHANGEOVER TO
SNOW LIKELY. THIS WILL NEED TO BE MONITORED BY LATER SHIFTS. IF ANY
ACCUMULATIONS OCCUR...SHOULD BE LIGHT AND GENERALLY LESS THAN AN
INCH.

DRY AND UNSEASONABLY WARM CONDITIONS LATE THIS WEEK THROUGH THE
MIDDLE OF NEXT WEEK. A COLD FRONT SHOULD MOVE THROUGH THE PANHANDLES
LATE SUNDAY OR SUNDAY NIGHT...AND THEN ANOTHER FRONT BY THE MIDDLE OF
NEXT WEEK. NO PRECIPITATION EXPECTED AT THIS TIME WITH EITHER OF
THESE FRONTS...ONLY SLIGHTLY COOLER CONDITIONS.

SCHNEIDER

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES THROUGH AT LEAST THE MIDDLE OF NEXT
WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/06
Hazardous weather outlook, Jan 8, 3:32 AM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
332 AM CST WED JAN 8 2014

OKZ001>003-TXZ001>020-082200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
332 AM CST WED JAN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

FOG MAY DEVELOP THIS EVENING AND CONTINUE OVERNIGHT TONIGHT.
VISIBILITIES IN THE FOG COULD FALL TO AROUND ONE TO THREE MILES OR
LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FOG WILL BE POSSIBLE EARLY THURSDAY AND LIFT BY MID TO LATE MORNING
THURSDAY. THE VISIBILITIES IN THE FOG COULD FALL TO AROUND ONE TO
THREE MILES AT TIMES.

LIGHT FREEZING RAIN OR LIGHT SNOW WILL BE POSSIBLE LATE THURSDAY
NIGHT AND FRIDAY MORNING MAINLY ACROSS THE OKLAHOMA PANHANDLE AND THE
NORTHERN HALF OF THE TEXAS PANHANDLE. ACCUMULATIONS OF SNOW...IF
ANY...WILL BE LIGHT AND GENERALLY UP TO AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
January 8, 12:55 PM CST to 4:00 PM CST
Where
Wheeler forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490005.